December 17, 2017

Codeine Rehab

What does Withdrawal from Codeine Feel Like?

If you look at the word withdrawal it means it means taking something away. When it is used in conjunction with drug abuse it means to stop the use of the abused drug. In order to stop the use, the person will feel a variety of effects on their mind and body in order to get this drug out of their system. The withdrawal from codeine is no different than withdrawal from any other drug. You are stopping the use and by doing so your body will go through a process to get there. Codeine is an opiate derivative; therefore you will experience opiate withdrawal although it may not be as painful as withdrawing from a drug such as heroin, which is the good news.

How quickly should I expect the onset of withdrawal symptoms to occur?

Once you have decided to stop the use of codeine, the onset of withdrawal symptoms may only take six or so hours. It is best to try to detox in a rehab setting so that you have the support and medically supervised care that you would need to get through the withdrawal. You should realize that although it feels “just awful” withdrawals from codeine are not life threatening. If you are not able to be in a rehab facility to detox from this drug, you should not be alone when going through this phase. While most research with this drug and similar opiates give us a pretty accurate timeline for symptoms, most of the worst symptoms occur in the first 72 hours once you have stopped using the drug.

Symptoms of Withdrawal

withdrawal symptoms

During withdrawal you may be easily irritated, anxious, and have trouble sleeping.

According to the National Institute on Health, the withdrawal effects of codeine are similar in nature to that of heroin and other opiates. Each person is unique and so is the reaction of their body to a drug and the withdrawal of that drug. With that in mind here are some of the symptoms that could occur on the first few days:

  • Excessive sweating
  • Muscle aches and pains
  • Easily irritated
  • Trouble with sleeping or insomnia
  • Periods of extreme anxiety
  • Uncontrolled movements or “tic-like”

After the first few days the symptoms seem to lessen and you may only experience things which compared to the last few days, may seem minor in nature and much more tolerable.

  • Your skin may feel cold and bumpy
  • Stomach cramping or even diarrhea
  • You can go from feeling extremely cold to feeling extremely hot
  • You can still have some episodes of nausea and vomiting

While the effect of codeine withdrawal is not easy for anyone, the goal of the detox program is to remain drug free. Whether it is an inpatient rehab or an outpatient clinic you can achieve the best results with continued support and much needed aftercare.